Alert archive / Idaho / Wind Advisories in 2023

Wind Advisory 7, NWS Pocatello, ID

April 1, 20236 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Apr 1, 2023, 2:33 AM MDT for 6 counties in Idaho. It took effect at Apr 1, 2023, 1:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2023, 2:33 AM MDT (08:33 UTC)
In effect from
Apr 1, 2023, 1:00 PM MDT
Expired
Apr 1, 2023, 10:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.6 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2023-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2023-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WWUS75 KPIH 010833
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
233 AM MDT Sat Apr 1 2023

IDZ052-053-020400-
/O.NEW.KPIH.WI.Y.0007.230401T1900Z-230402T0400Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
233 AM MDT Sat Apr 1 2023

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM MDT
THIS EVENING...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...The Arco Desert and the upper Snake River plain,
  including the cites of Idaho Falls and Rexburg, and the towns of
  Mud Lake, Terreton, and Saint Anthony. Affected areas also
  include the Idaho National Laboratory property and portions of
  Craters of the Moon National Monument.

* WHEN...From 1 PM this afternoon to 10 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially
  for high profile vehicles. Unsecured objects may be blown
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

Messick

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Mar 31, 2:00 PM MDT, 12 hours 33 minutes earlier.

Area forecast discussion, Mar 31, 2:00 PM MDT, 12 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
200 PM MDT Fri Mar 31 2023

.SHORT TERM...Tonight through Saturday night.
Should be relatively quiet early tonight with lingering rain and
snow showers through sunset. Precipitation from the next system
will overspread the region after midnight and winter weather
advisories are in effect for a large portion of the central
mountains and eastern highlands. Generally a 60 to 90 percent
chance of 6 inches in the advisory areas and only a very small
portion at extremely high elevations with a 50 percent chance of a
foot. Most areas at less than 10 percent chance. Snow levels rise
to 5500 feet by Saturday and the Snake Plain and Magic Valley
should see mainly rain until the cold front passes and snow levels
drop to valley floors again Sunday evening. But well under an
inch expected in the valley. Southeast mountains not in advisory
and generally 2 to 4 inches will fall there with locally higher
amounts in Bear River Range. Expect gusty winds with the system
with wind gusts of 30 to 40 mph expected in the advisory area
causing blowing snow with localized 50 mph gusts as well. Ahead of
front highs Saturday will get well into the 40s in the Snake
Plain with mostly 30s in the mountains. Will start to turn much
colder again Sunday night with lows in the central mountains and
Upper Snake highlands back in the low teens and even some single
digits. Cloud cover will keep more southern parts near normal.
GK

.LONG TERM...Sunday through Friday.
Models remain steadfast on their depiction of the forecast for
the upcoming week with a potent upper trough forecast to dig into
the region bringing January-like weather for eastern Idaho to
start the month of April. Sunday will feature continued breezy
conditions across the Upper Snake and into the eastern Highlands
but not quite to the extent that we will see on Saturday. Monday
as the trough digs down, winds will lessen but temperatures will
remain well below normal, and continue through much of the week,
with snow chances in the forecast basically continuously into at
least Wednesday. Precip chances look to begin to taper off a bit
as we get into Thu and more so Friday as models attempt to allow a
ridge of high pressure to build over the area allowing for things
to dry out and warm up. We'll have to see if this materializes in
the end, but confidence is beginning to increase on a warmup for
next weekend and into the following week. Stay tuned. McKaughan

&&

Aviation...Winds remain breezy at KPIH, KIDA and KBYI this
afternoon and this will continue through the evening hours and
taper off a bit overnight but ramp up once again during the day on
Saturday. Afternoon satellite imagery shows a bit of clearing in
the Snake Plain which may allow for some occasional breaks to VFR
cigs at the aforementioned terminals but MVFR will likely continue
for a few more hours before perhaps a reprieve to CIGS closer to
5 kft later in the day and into the evening. KSUN should remain
VFR until overnight when some light snow could push in while KDIJ
will continue to see occasional snow showers that may bring some
occasional MVFR/IFR reductions.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 6 AM MDT Sunday
for IDZ064>067-071>074.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 2:43 AM MDTWinter Storm WatchPIHBear Lake, Caribou, Franklin24 hr
Apr 1, 2:43 AM MDTWinter Storm WarningPIHBonneville, Butte, Clark, Fremont, Madison, Teton24 hr

Nearby

Wind Advisories in Idaho, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.